CD4 decline after switch to Isentress
Jan 31, 2012
Before I get to my question, please allow me to review my medical history as its fairly unique Im 58 and have been living with HIV for nearly 30 years. I likely seroconverted in 1983 because thats when I received the then-baffling diagnosis of ITP that culminated in a 2-week hospital stay and splenectomy. Subsequently I entered a pre-HAART period of normalizing platelet counts and no signs of severe immunodeficiency. My CD4 counts never dipped below 500, to the best of my recollection. Jump forward to 1998: My long-time HIV doctor (an early HIV clinician/leader) advised me to initiate HAART. At the time my CD4s were in the 500s, VL in the 5000s, and CD4% in the teens -- the % was the deciding factor. My first regimen was Viracept + Combivir, which was quickly replaced with Sustiva + Combivir. Shortly after that, the Combivir would be replaced with Truvada, followed by a consolidation switch to Atripla. Ive always been adherent to my meds. Based on labs conducted at approx 8-month intervals, my VL remained undetectable <50 (except for 2 blips that I recall, one likely related to flu vaccination) and my CD4s remained in the 800s and 900s (they topped 1000 several times). 4 years ago I was diagnosed with squamous cell anal cancer (early stage with no metastatic or node involvement) and underwent the standard chemoradiation protocol for that cancer. I remain cancer free. About 2 years ago I asked my doctor to switch me from Atripla to Isentress + Truvada based on reports Id read linking efavirenz with male gynecomastia (a questionable motive in retrospect). From that point on my CD4s began their fall from grace. Within a 2-year period they went from the 600s to 562 (8 months ago) to 342 (CD4% 24) just last week. VL at last weeks reading was just detectable at 56 copies. So here at long last are my questions: 1) Is it possible that the switch from a Sustiva-based to an Isentress-based regimen has (for me at least) resulted in poorer immune reconstitution? 2) Could the Isentress be promoting low yet CD4-erosive viremia? 3) Would it make sense to switch from Isentress back to Atripla? (I assume I was not resistant to any of its components when I replaced it with Isentress though Id have to confirm) Thank you!! And thanks for being there for all of us with HIV; the value of what you do cant be measured.
Response from Dr. McGowan
Thanks, these are all great questions.
The way I look at it, the meds only role is to suppress the virus. Other than some well known data about lower CD4 recovery on AZT (zidovudine) due to its effect on the bone marrow and slight benefits from Protease Inhibitors to enhance CD4 numbers (which may not add any health benefit), the key is to always have an undetectable viral load. So CD4 recovery would be essentially independent from the meds. So changes in CD4 count can be attributed to several factors: 1) laboratory issues (a switch from one lab to another...some labs call higher CD4s than others); 2) Normal fluctuation: we only measure the CD4 in the blood, but most CD4 cells are in the tissues. There is a steady ebb and flow back and forth. In these cases the CD4% would tend to be stable or increasing over time; 3) Nutritional issues; 4) Some other (non-HIV) process that is causing inflammation (immune activation) and driving down CD4 numbers in the blood, such as infection (tuberculosis, fungal infections like histoplasmosis, dental infections, herpes), autoimmune conditions, cancers (lymphoma), or post-chemotherapy (if it affected the bone marrow). Also, as we age the CD4 count may decrease in some people. What has been the trend of the CD4%?..if stable it may be unrealted to HIV or the meds.
The low-level HIV result needs to be followed-up. It is reassuring that your viral loads have essentially always been undetectable, and usually it is fine to switch meds for tolerability and toxicity concerns if there has been little or no documented drug resistance from prior treatments. There has been a study of switching from a "boosted" protease based treatment to Isentress in which the patients did not due well (this was due to viral load breakthroughs, not problems with CD4). If there was some low level of drug resistance that had occured from past treatment, that could compromise therapy and would be manifest as an increasing or low level detectable viral load. Treatment at that point should be "intensified". Studies so far have not shown that CD4 recovery is less with Integrase inhibitors (like Isentress), than with Sustiva (efavirenz).
I hope thsi is just a normal variation, as ther are so many causes for that. Keep in close contact with your doc and be sure that the viral load repeat is undetectable.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- AIDS Risk Blowjob From A Prostitute
- Burning Urethra After Lap Dance Worried I Have HIV
- Diarrhea After Kissing Cold Sore Worried I Have HIV
- Itchy Balls After Mutual Masturbation Sign Of HIV AIDS
- Red Spots After Unprotected Sex Without Ejaculation Worried I Have HIV
- White Bumps After Touching Vagina Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.